Advanced Search
Article Contents
Article Contents

Persistence and extinction of diffusing populations with two sexes and short reproductive season

Abstract Related Papers Cited by
  • A model is considered for a spatially distributed population of male and female individuals that mate and reproduce only once in their life during a very short reproductive season. Between birth and mating, females and males move by diffusion on a bounded domain $\Omega$. Mating and reproduction is described by a (positively) homogeneous function (of degree one). We identify a basic reproduction number $\mathcal{R}_0$ that acts as a threshold between extinction and persistence. If $\mathcal{R}_0 <1$, the population dies out while it persists (uniformly weakly) if $\mathcal{R}_0 > 1$. $\mathcal{R}_0$ is the cone spectral radius of a bounded homogeneous map.
    Mathematics Subject Classification: Primary: 39A70, 35B99, 92D25; Secondary: 39A60.


    \begin{equation} \\ \end{equation}
  • [1]

    A. C. Ashih and W. G. Wilson, Two-sex population dynamics in space: Effects of gestation time on persistence, Theor. Pop. Biol., 60 (2001), 93-106.doi: 10.1006/tpbi.2001.1527.


    F. F. Bonsall, Linear operators in complete positive cones, Proc. London Math. Soc., 8 (1958), 53-75.


    R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, Wiley, Chichester, 2003.doi: 10.1002/0470871296.


    R. S. Cantrell, C. Cosner and Y. Lou, Advection-mediated coexistence of competing species, Proc. Roy. Soc. Edinburgh Sect. A, 137 (2007), 497-518.doi: 10.1017/S0308210506000047.


    O. Diekmann, J. A. P. Heesterbeek and T. Britton, Mathematical Tools for Understanding Infectious Disease Dynamics, Princeton University Press, Princeton, 2013.


    O. Diekmann, J. A. P. Heesterbeek and J. A. J. Metz, On the definition and the computation of the basic reproduction ratio $R_0$ in models for infectious diseases in heterogeneous populations, J. Math. Biol., 28 (1990), 365-382.doi: 10.1007/BF00178324.


    K. P. Hadeler, Pair formation in age-structured populations, Acta Appl. Math., 14 (1989), 91-102.doi: 10.1007/BF00046676.


    M. Iannelli, M. Martcheva and F. A. Milner, Gender-Structured Population Models: Mathematical Methods, Numerics, and Simulations, SIAM, Philadelphia, 2005.doi: 10.1137/1.9780898717488.


    M. A. Krasnosel'skij, Positive Solutions of Operator Equations, Noordhoff, Groningen 1964.


    M. A. Krasnosel'skij, Je. A. Lifshits and A. V. Sobolev, Positive Linear Systems: The Method of Positive Operators, Heldermann Verlag, Berlin, 1989.


    B. Lemmens and R. D. Nussbaum, Nonlinear Perron-Frobenius Theory, Cambridge University Press, Cambridge, 2012.doi: 10.1017/CBO9781139026079.


    B. Lemmens and R. D. Nussbaum, Continuity of the cone spectral radius, Proc. Amer. Math. Soc., 141 (2013), 2741-2754.doi: 10.1090/S0002-9939-2013-11520-0.


    M. A. Lewis and B. Li, Spreading speed, traveling waves, and minimal domain size in impulsive reaction-diffusion models, Bull. Math. Biol., 74 (2012), 2383-2402.doi: 10.1007/s11538-012-9757-6.


    J. Mallet-Paret and R. D. Nussbaum, Eigenvalues for a class of homogeneous cone maps arising from max-plus operators, Discr. Cont. Dyn. Sys. (DCDS-A), 8 (2002), 519-562.doi: 10.3934/dcds.2002.8.519.


    J. Mallet-Paret and R. D. Nussbaum, Generalizing the Krein-Rutman theorem, measures of noncompactness and the fixed point index, J. Fixed Point Theory and Appl., 7 (2010), 103-143.doi: 10.1007/s11784-010-0010-3.


    T. E. X. Miller, A. K. Shaw, B. D. Inouye and M. G. Neubert, Sex-biased dispersal and the speed of two-sex invasions, Amer. Nat., 177 (2011), 549-561.doi: 10.1086/659628.


    R. D. Nussbaum, Eigenvectors of nonlinear positive operators and the linear Krein-Rutman theorem, Fixed Point Theory, (eds. E. Fadell and G. Fournier), Springer, Berlin New York, (1981), 309-331.


    R. D. Nussbaum, Eigenvectors of order-preserving linear operators, J. London Math. Soc., 2 (1998), 480-496.doi: 10.1112/S0024610798006425.


    H. H. Schaefer, Halbgeordnete lokalkonvexe Vektorräume. II, Math. Ann., 138 (1959), 259-286.doi: 10.1007/BF01342907.


    H. H. Schaefer, Topological Vector Spaces, Macmillan, New York, 1966.


    H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, Amer. Math. Soc., Providence, 1995.


    H. L. Smith and H. R. Thieme, Dynamical Systems and Population Persistence, AMS, Providence, 2011


    H. R. Thieme, Eigenvectors and eigenfunctionals of homogeneous order-preserving maps, preprint, arXiv:1302.3905.


    X.-Q. Zhao, Dynamical Systems in Population Biology, Springer, New York, 2003.doi: 10.1007/978-0-387-21761-1.

  • 加载中

Article Metrics

HTML views() PDF downloads(117) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint